4 Reasons to Kick the PPI’s
And 9 Healthier Ways to Tame the Acid Reflux

Heartburn Medication

When proton pump inhibiters (PPIs) first came out they were thought of as a miracle cure for those suffering with gastroesphogeal reflux disease (GERD), dyspepsia, and a host of conditions exacerbated by the over-production of gastric acid. And by inhibiting its secretion, PPIs certainly got the job done. Fast-forward a few years and, not surprisingly, the PPI picture isn’t all that rosy. In fact, those ‘purple pills’ may be triggering more problems than they purport to cure. Even the Food and Drug Administration has (at last) chimed in, issuing warnings about PPIs, suggesting they should be used as briefly as possible.

If you’ve been taking PPIs for a while, have unintentionally become dependent, or are even thinking about taking them for more than 4 weeks, I urge you to step away from the purple pills and try to find out what’s really going on. Instead of masking the problem, and creating new ones, I recommend treating the problem holistically, without PPIs (unless it’s an emergency). Here’s why:

PPIs Aren’t Good For Your Gut – And Increase Risk of Illness

Your gut is home to a wide variety of bacteria. When they’re in balance, happily co-existing, your gut and digestion work like a well-oiled machine and immunity stays strong. Throw the balance off and the bad bacteria gain the upper hand, slowing healthy gut function to a crawl. So what throws the bacterial balance off? Things like stress, too little sleep, too much sugar, antibiotic use and yes, you guessed it, proton pump inhibiters. According to a recent Mayo Clinic study, researchers found that regular PPI users have less microbial diversity, which puts them at higher risk for infections like pneumonia, in addition to vitamin deficiencies and bone fractures. Not great news for any regular user and even worse for elderly patients.

PPIs Create Vitamin Deficiencies That Can Hurt Hearts

While no vitamin deficiency is a good one, what’s particularly unsettling about PPIs is that virtually nobody on PPIs – and few of the doc’s prescribing them – are aware that PPIs increase the risk of vitamin B12 and magnesium deficiency, the latter of which can compromise cardiovascular health, and can even cause life-threatening cardiac arrhythmias. Making matters worse, PPIs can also interact with certain medications and increase heart attack risk, according to public safety advocates Public Citizen. With this in mind, one really has to ask, it is worth the risk?

PPIs – Risk of Dependence

Whether or not you needed them to begin with, you might develop dependency and find them hard to stop, because when you do, you get what’s called a rebound effect: your body creates more acid (hypersecretion)—and now you really might get reflux from excess acid. This can be seen after as little as four weeks of use and often leads to symptoms such as heartburn, acid regurgitation, or dyspepsia that makes most folks start popping their pill again. That is why you must always taper off PPIs slowly, preferably under a physician’s care. Currently, this serious adverse effect is not found on any PPI labels.

PPIs – More Punishment, Less Cure

Less gastric acid – more problems? No doubt GERD, dyspepsia, ulcers, etc. can be miserable, not to mention painful, but PPIs, by tamping down acid production, bring their own set of debilitating side-effects. Among them being cough; headache; dizziness; abdominal pain; nausea; vomiting; constipation and diarrhea, all in addition to the concerns raised by the Mayo Clinic study. Deciding if the pharmaceutical “cure” is worse than the gastric “disease” is obviously up to the individual. But if I were struggling with gastric issues? I wouldn’t go near Prevacid, Prilosec, Nexium, Aciphex and so on. I’d opt instead for a holistic solution (which sometimes can even include adding hydrochloric acid) and a real shot at actually solving the problem rather than masking it.

THE BE WELL SOLUTION:

Assuming you are not in a critical or emergency situation, I strongly suggest making the lifestyle changes necessary to start healing and repairing your digestion – so you never need to hit the drugstore again for an over-the-counter or prescription proton pump inhibitor. While there are many ways to attack the problem, to get started, I often encourage my patients to try a few of the following techniques:

  • Try a Cleanse diet, which eliminates the common foods that fuel the burn.
  • Eat mindfully and slowly.
  • Lighten your mealtime load, particularly in the evening.
  • Don’t smoke….ever.
  • Let go of wine and liquor.
  • Sleep on a slope, with your head and shoulders elevated.
  • Supplement with herbal anti-microbials and probiotics to rebalance and heal the gut.
  • Try my Beat the Burn Plan to help soothe and protect your digestive tract.
  • Reduce stress, with a regular meditation practice.

For more tips and ideas on how to soothe gastric challenges, check out 9 Ways to Halt Heartburn.

  • Jane Peters

    PPIs gave me sharp pains in my stomach or near there. I quit them immediately.

  • Joeler

    I’ve been on Omeprazole for about 10 years now. It was Doctor prescribed when I complained of Acid Reflux. It worked very well for a long time. Knowing what I know now through research I discovered, no Doctor has ever tested me for GERD. I have never been tested for acid PH of the stomach (maybe too low acid). Never been tested for H-pylori. Never been tested for SIBO by either of the two Gastroenterologist I have seen. Why? I had a Endoscopy and Colonoscopy which both were fine. Slowly I have been experiencing through the years headaches, constipation, terrible stomach fullness and gas, heart palpitations and other what I presume are side effects.. I am being treated separately for each thing. I have been trying to find a doctor who will look at these things as a whole to no success. I want to get off this drug, but can’t find a Doctor who supports the idea. Basically you have Acid Reflux so take the med is there feelings. So when you say slowly taper off under Doctor supervision…how! I can’t find anything online by opponents of this drug giving a step by step formula for tapering off. So what is a person to do?

  • laurakraber

    See if you can find a nutritionist or functional medicine practitioner in your area who can help with your digestion. Cutting out acidic foods (tomatoes, alcohol, coffee) and dairy and gluten can also be helpful to see if/how food sensitivities are affecting you.